Should I take calcium and vitamin D supplements?
Q) I once was told the hard, arthritic lumps on my finger joints were caused by excess calcium sediments hardening. Why then do I take recommended calcium and vitamin D tablets? Wouldn't this give me even more calcium in my body? Should I take them or not?
I'm 72 and have hip, knee, hands and feet problems but otherwise very healthy and happy.
A) The lumps on your finger joints are called Heberden’s nodes and usually affect the joints closest to the ends of the fingers (the distal interphalangeal joints). Heberden’s nodes are caused by growth of bony spurs from the joint surface called osteophytes. They can happen when a joint is affected by osteoarthritis.
Heberden’s nodes aren’t caused by an excess of calcium and vitamin D. Supplements of calcium and vitamin D are usually used to help keep the bones strong and prevent fractures, but if you’re not clear why you're taking these supplements it'd be a good idea to ask your GP or pharmacist for help in making a decision about whether or not it would be beneficial for you to keep taking them.
This answer was provided by Dr Tom Margham for the Spring 2018 edition of our magazine, Arthritis Today, and was correct at the time of publication.
Send your questions for Tom to firstname.lastname@example.org
Keep up to date with the latest from Arthritis Today. Sign up today.